MAUDE Adverse Event Report: COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event is currently under investigation.
 
Event or Problem Description
A male with history of prostate cancer and prostatectomy had deep vein thrombosis (dvt) of the left lower extremity.Surgeon had attempted insertion of inferior vena cava (ivc) filter with venogram.Since the left iliac vein was clotted, it was decided to go on the right side.Surgeon was able to cannulate the vein, but could not pass the wire.So, therefore, the ultrasound machine was used and it was noted that the vein was posterior to the artery.Ir recommended jugular approach.Then, the right internal jugular was tapped, through which a wire was passed.However, the surgeon could not pass the wire too far below the diaphragm, and the wire met resistance.Therefore, a venogram was done and this showed there was compete occlusion of the ivc about 3 inches below the diaphragm with collateral formation.Because of that, the sheath was removed from the neck and pressure was applied to the puncture site.The procedure was terminated and the patient was sent home.The patient returned to the emergency department (ed) later with c/o bilateral leg pain and swelling.Cta of chest showed a linear metallic foreign body within the right common femoral vein.Approx.1cm.Surgeon felt retained broken wire would not cause harm and would not travel, especially with the patient's preexisting ivc occlusion.Patient was transferred to a tertiary care facility where he had his original prostatectomy due to the presence of bilateral dvt's and complete occlusion of the ivc.The vascular surgeon at the facility did not feel surgery was indicated on this patient and refused to accept the patient.The vascular medicine doctor accepted the patient with the plan for aggressive anticoagulation therapy.
 
Additional Manufacturer Narrative
Product code: dqx.A review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, and quality control was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
HIWIRE HYDROPHILIC WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6092939
Report Number1820334-2016-01274
Device Sequence Number16522621
Product Code DXQ
UDI-Device Identifier00827002362826
UDI-Public(01)00827002362826(17)160901(10)10311249
Combination Product (Y/N)N
PMA/510(K) Number
K000011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHWA-35-150
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/10/2016
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;